Thunderstorm Wind, Stanley
- When
- August 6, 10:54 PM MST
- Where
- Stanley County, 9.92 mi NNW of Wendte
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.370, -100.780
A severe thunderstorm brought a wind gust to sixty-one mph in central Stanley county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm brought a wind gust to sixty-one mph in central Stanley county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 10:48 PM MST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1248 AM CDT Fri Aug 7 2020 .UPDATE... Issued at 1248 AM CDT Fri Aug 7 2020 06z aviation discussion updated below. UPDATE Issued at 909 PM CDT Thu Aug 6 2020 Thunderstorms that developed over northeastern Wyoming/southeastern Montana a few hours ago have moved into Western South Dakota. CAMs have become fairly consistent in bringing shower and thunderstorm activity into the western forecast area around or shortly after midnight. A few of these storms could become strong. Severe weather is unlikely at this time, although not completely out of the question either. && .SHORT TERM...(This Evening through Friday Night) Issued at 251 PM CDT Thu Aug 6 2020 Main challenge through Friday night will be convection. For tonight mid-level ridge will continue to build slowly across the region, with moderate WAA expected to occur via increasing LLJ. Models remain at odds with what to expected overnight. But, with WAA and increasing MUCAPEs along with weak wave aloft, expect there to be at least a few rumblers across the area. The first activity is expected to form out along the front range this afternoon, and then ride the moderate LLJ east overnight, perhaps not making it into the eastern CWA until toward morning. On Friday, morning convection may help determine afternoon/evening convection via any leftover outflows across the region. Therefore, confidence on placement of convection is somewhat difficult come late afternoon and evening Friday. Models aren't much help either with quite varying solutions. Nonetheless, it will be quite unstable across much of the CWA toward evening. Negatives are relatively weak deep layer shear, but LL shear isn't half bad, especially over the northeast part of the forecast area where the evening LLJ should focus. So, some organization of convection is possible if it's able to fire off. Lastly, temperatures from model blend generally look fine. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Aug 6 2020 Fairly active weekend in store as we'll initially see shortwave energy move into the region on Saturday. Parameters align the best over the southwest CWA for strong to severe storms. Threat will continue on Sunday, but perhaps further east in the CWA as a cold front dropping south will interact with rich low-level moisture. Surface high pressure then looks to move into the area on Monday, which should provide a break in the thunderstorm potential. This may be a short-lived break though as models do indicate more weak impulses moving across the northern plains Tuesday into Wednesday, which could bring additional chances for precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1248 AM CDT Fri Aug 7 2020 Terminals KABR,KATY,KPIR,KMBG Thunderstorms are working their way into central South Dakota and may affect the KPIR/KMBG TAF sites within the next couple hours. The main concern with these thunderstorms will be strong wind gusts. Reduced visibilities are also possible while storms are ongoing. In addition to thunderstorm chances, MVFR ceilings are possible through mid-morning mainly for KATY. Once ceilings rise past mid-morning and thunderstorms are out of the area, VFR ceilings and visibilities are expected for the remainder of the TAF period. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TDK LONG TERM...TMT AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 309 AM CDT Thu Aug 6 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070815- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 309 AM CDT Thu Aug 6 2020 /209 AM MDT Thu Aug 6 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region tonight. A few of these may produce strong winds mainly across south central SD. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front will move through Friday evening through Sunday morning. This front will bring showers and thunderstorms some of which may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
1248 AM CDT Fri Aug 7 2020
SDZ015-016-033>035-045-048-070630-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Lyman SD-Potter SD-Jones SD-
1248 AM CDT Fri Aug 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR JONES...SULLY...SOUTHWESTERN
POTTER...STANLEY...SOUTHEASTERN DEWEY...NORTHWESTERN HUGHES AND
NORTHWESTERN LYMAN COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...
At 1248 AM CDT/1148 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Lake
Oahe to 7 miles east of Sansarc to Midland. Movement was east at 45
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Onida, Murdo, Draper, Agar, Bush'S
Landing, Swiftbird, Spring Creek Rec Area, Little Bend Rec Area,
Brown Church, Gorman, Hayes, Ridgeview, Sansarc, Swiftbird Day
School, Van Metre, Bunker and West Shore Rec Area.
LAT...LON 4394 10107 4417 10105 4417 10114 4513 10086
4507 9985 4436 10008 4385 10044
TIME...MOT...LOC 0548Z 286DEG 38KT 4497 10065 4451 10087 4405 10113
DyeThe Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 05:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915089.